Patient died from 8GMs of Dilantin

  1. From the Sun-Sentinel:

    http://www.sun-sentinel.com/features...ostemailedlink

    The highlights:

    -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health coverage.

    -The patient is given a script for Klonopin and written for DC.

    -The patient has a seizure in the ER. ED Doc writes for Dilantin 800mg IV.

    -The nurse gives a patient 8000mg of Dilantin instead of 800mg of Dilantin. The patient arrests and dies immediately thereafter.

    -The nurse had to get THIRTY-TWO vials of Dilantin from 3 seperate Pyxis units.

    -The nurse had to start a second IV to administer that much Dilantin.

    -The ED doctor and the nurse are fired. The ED doc was fired for attempting to contact the deceased family.

    -The ER doctor brings a wrongful termination suit against the hospital network, which triggers an investigation into the patient's death and a JCAHO investigation into the hospital's response to the death.


    How did the nurse make that error? I am all for process errors, but that seems like the nurse egregiously circumvented the safeguards.

    -Craig
    RN, BSN and others...
    •  
  2. 158 Comments

  3. by   NurseguyFL
    http://www.sun-sentinel.com/features...,2507778.story

    I read this story this morning, and I'm still trying to get over the shock. According to the news report, an ER physician ordered 800mg of dilantin IV, but the nurse gave 8,000mg, and, not surprisingly, the patient died almost immediately afterwards.

    I used to work at this hospital, and I know its a zoo and that the nurses there are stressed out, but thats because the hospital is so huge and there are so many patients. I have nothing bad to say about the hospital either because, the usual politics aside, its a decent place to work and they do invest a lot of money in facilities, equipment, and staff training. I just cannot understand how this nurse could have made such a mistake, especially with a drug like Dilantin. 8,000mg is a LOT! To get that much dilantin together you would have to get a ridiculous number of vials from the the Pyxis. Even if you were pulling all these vials to give such a dose, there must be some point at which you would stop and think to yourself 'this doesn't make sense', and at least re-read the order or ask somebody else to check it with you. According to the report, she used a whopping 32 vials of the drug!!! How will she ever explain this to the BON. I would love to hear her side of the story. She's apparently not talking, and I can't say I blame her because no matter what she says she's probably going to lose her license anyway, and maybe she'll even get sued for everything she's got.

    This has to be the scariest medication error I've ever heard of. Very sad situation for the patient and her family.
  4. by   TheCommuter
    I feel terrible that the patient has died.

    I feel terribly for the nurse who committed the drug error.

    I am going to try my very best to refrain from playing the 'blame game' while composing this response. However, (s)he should have clarified the order with the doctor because an 8000mg dose of Dilantin sounds absolutely ridiculous and unheard of. Better yet, she should have used some common sense to get through this situation without any tragedy.
  5. by   bluesky
    Sorry but a spade is a spade. That was pretty dumb. End of story.

    Too bad no one was there at the pyxis, watching her mix that mongo load of Dilantin, to stop her. I know of people who have done worse in my area and not lost their license.
  6. by   suzy253
    All I can say is wow...what a terrible tragedy. A number of red flags should have gone up and she didn't respond to any of them. 32 vials of Dilantin???
  7. by   UM Review RN
    What's weird to me is that after nine years of nursing, she made a mistake like that? Dilantin IV is fairly common down here.
  8. by   bill4745
    Absolutely inexcusable. Also, think about how long it took to draw up 32 vials of med. It seems odd that no one else saw what she was doing and made an attempt to intervene.
    Last edit by bill4745 on Jan 26, '07 : Reason: to add info
  9. by   MarySunshine
    I don't understand what the doctor did wrong.

    I have NO idea how she gave that much dilantin. That's makes NO sense.
  10. by   MarySunshine
    Right. I thought ER nurses gave IV Dilantin regularly.
  11. by   Sheri257
    Quote from NurseguyFL
    I just cannot understand how this nurse could have made such a mistake, especially with a drug like Dilantin. 8,000mg is a LOT! To get that much dilantin together you would have to get a ridiculous number of vials from the the Pyxis. Even if you were pulling all these vials to give such a dose, there must be some point at which you would stop and think to yourself 'this doesn't make sense', and at least re-read the order or ask somebody else to check it with you. According to the report, she used a whopping 32 vials of the drug!!!
    "The correct dose required 3.2 vials of the drug. Cooper gave Plass 32 vials, hospital administrator Joe Scott said. To get that many, she had to search the halls and take every vial from three computerized drug-dispensing machines, he said. "That would be a big red flag," Scott said.

    All the Dilantin didn't fit in one intravenous bag, so Cooper hooked up two, one in each arm, Scott said. "That would be another big red flag," he said."


    Wow.

    :typing
  12. by   fultzymom
    I have never given IV Dilantin but even to me that seems like a huge dose. Was she afraid to question the Drs order or did it not even occur to her? What I do not uderstand is why the doctor is being held accountable? I have never had a doctor write an order and then watch me give the medication to make sure that I have given the right med, dose, ect. Does not seem fair to me.
  13. by   Tweety
    Quote from fultzymom
    I have never given IV Dilantin but even to me that seems like a huge dose. Was she afraid to question the Drs order or did it not even occur to her? What I do not uderstand is why the doctor is being held accountable? I have never had a doctor write an order and then watch me give the medication to make sure that I have given the right med, dose, ect. Does not seem fair to me.
    The 800 mg the MD ordered is not a huge dose for a seizing patient. Loading doses are often up to 1000 mg. I wouldn't have questioned the MD or batted an eye at this ordered dose.

    8000 mg as we are reading is a lethal dose. I can't fathom drawing up that much Dilantin. I hate to judge, the nurse must be devastated.

    There must be more to the story that we are reading about the MD because calling a family on a death in the ER doesn't seem unusual. Unless there is a specific written policy that it's the chaplin's job, or some other policy he/she broke.
  14. by   GardenDove
    The article stated that the dismissal of the doc was part of the deal with the husband of the dead woman. I can't imagine getting 32 vials of any medication without bells going off in my head louder than a foghorn. That's a basic in med administration.

close